Log in
AF Association
16,768 members19,885 posts

Furosemide dose

I have a.f. left ventricle heart failure. I take 80 gms of furusemide in the morning and 40gms afternoon. I'm fine one week then the next week my feet hurt and though not badly swollen they are a bit puffy. I don't feel as well as I was. My gut feeling is to take extra furusemide but I'm afraid of over doing it. Is there a safe limit? I was given liquid dose in vein when originally diagnosed in hospital.

12 Replies
oldestnewest

If you type in Furosimide and heart failure you will get some idea of doses people take with heart failure.It is quite high. i am not a medic so not rec. any dosage

1 like
Reply

I think you need to speak to your GP about the way you are feeling and whether an increased dose is appropriate. We should not be giving advice on altering your prescribed meds.

Do you have a heart failure nurse you can contact ?

2 likes
Reply

Thankyou for replying. Yes I do see a h.f. nurse but only every 2-3 months and for some reason I will be discharged after the next appointment. I don't see a consultant or cardiologist at all. But when leaving hospital last June the doctor said take another furusemide if you need it but did he mean daily? Indefinately? I can email the h.f. nurses so might be good idea to clarify when they are in on Monday.

1 like
Reply

He most probably meant to take when you felt you had a fluid overload but best to clarify as you intend.

1 like
Reply

Hi there - I have AF and HF. In 2014 I was admitted to hospital with heart failure and then told I had AF as well. I had put on 2 stone in two weeks which was all fluid. Like you I was initially put on intravenous flurosidemide for about 1 week (I was in hospital for 12 days) then reduced to 40mg twice a day then down to 40mg a day. Are you on any other drugs to help with your HF, I am on Nebivolol, Diltiazem and Rivaroxaban for AF and Ramipril for HF. I understand that the Ramipril helps to strengthen the heart which helps it to pump more effectively which helps to stop fluid retention.

After 8 months I had very little fluid retention so I stopped taking flurosimide daily and now only take it when I feel I am retaining fluid which is not often. Regarding your situation you must ask a medic if you can take more. Is anything done being done to help prevent fluid retention. I had a HF nurse and she was wonderful, I saw her on a regular basis for some time but then was discharged from her care but she said I could always ring her is I needed any help and I have done so quite a few times, she was also very knowledgeable about AF so helped with that as well.

Do you not have a cardiologist or an EP to discuss this with.

Cassie

Reply

Cassie46, thank you so much for responding. Your comments are very helpful. My heart failure nurse did mention reducing my diuretics but I don't think she will while I'm still retaining fluid. I had left ventricular h.f. did have tachycardia but meds have slowed heart down. I still have ectopic beats but no so much the flutter as before. I don't have the breathlessness and am able to sleep with 2 pillows. I spent months sleeping in a chair so this is good stuff. But heart failure is in the family, mother, father, Gran and brother all died of h.f. I'm also very overweight and getting close to 80. So there is good and I have a positive attitude but I can't work out where I am on this journey and am a need to know person. So when I build up fluid I'm afraid. I'm also carer for h.f. husband. I hope they do a 2nd echocardiogram as that might help me understand what's happening. I don't see anyone from cardiac at H. I'm on bisoprolol, spirolatone, losartan, thyroid tablet and statin as well as Apixaban. Reading your journey has helped. We are all different. I have to accept that. X

2 likes
Reply

Hi again - Sorry to hear that your husband has HF as well and you have to look after him and yourself. I know how you feel when you cannot lay down to sleep - I had that in the beginning and it is an awful feeling that you cannot get your breath when you try and lay down. I can now sleep with only one pillow - I need this also because I have a neck problem and it is better for my neck with just one, although I have been through it few times in the last 18 months because I now have mild COPD and seem to get viral infections easily and have had to be admitted to hospital on three occasions because of breathing problems, last time was xmas eve, spent 3 days in hospital. The reason I am on Nebivolol is because of breathing problems, I was on Bisoprolol for 4 years which was causing some of my breathing issues and asked to change to Nebivolol because it is better for you if you have breathing problems, but I had to fight to get that changed. I was on Spirolatone for about 6 months but had to come off it caused of eye problems, I have glaucoma, and it was making my eyes very sore and dry.

I am 72, when in my mid sixties I had envisaged that we would be active in our seventies (hubby and I, he is 76 hardly ever visited the GP) but at 67 that all changed. In early 2014 I was diagnosed with breast cancer and the next day was admitted to hospital with heart failure, long story why my GP did not pick this up. My AF is permanent, not sure if it was when first diagnosed, no one mentioned it at the time. My only option now is a pace and ablate which I am considering, I eventually paid for a private visit to an EP as my cardiologist at my local hospital would not refer me. I have had a few battles at my cardiologist over medication, so I am not too happy with him. But life goes on and we do the best we can, hubby has a few health problems now, not so easy to plan ahead, when you might have days of feeling awful and not able to do much at all.

As you say it is difficult to know where you are in our journey, but I also try to be positive and do as much as I can. I do think that you should be under the care of either the hospital or an EP and it does sound as if you need another echo to see what is going on, but I know that is not that easy, sometimes you feel that they just leave you get on with it. A few weeks ago I had a mammogram just before my yearly visit to the breast consultant, it is now coming up to five years since surgery and treatment, so my final yearly visit. A few days later I received a letter that I had to go back for another mammogram and a scan as there were problems. I really felt quite low when I received that but I went back and had the tests and all is well, so I have now been signed off by the consultant. I wish you and you hubby well.

1 like
Reply

I think we are made of tough stuff! When I read of the rocky roads so many posting on this site are going down, I am full of admiration. It's harder to cope with trivia! Take care!

Reply

I was told to weigh myself daily-first thing in the morning. If you gain 2 lbs per day or 5 lbs in a week, take an extra diuretic.

Reply

Thankyou. That is a nice clear instructions. Mine were a bit woolly. I'll make sure h.f. nurses are happy with that. It's so much easier for me to work with numbers and routine rather than shall I shan't I!

Reply

I'd suggest watching your salt intake and loosing weight if you can. If querying your dosage I would suggest consulting your GP before changing anything.

Reply

Thanks for responding. I'm on virtually salt free and I manage that quite well as I do home cooking. I also have to restrict my intake of fluids to 8 cups per day . I'm on the weight loss scheme run by healthUnlocked. But I still have unstable fluid retention and was told by a doctor when in hospital last June to ",just take extra furusemide". My worry was could I overdo it. I've had some useful comments in response and will email the h.f. nurses to let them know what is working and check they are happy with that as I won't see them for two months.

1 like
Reply

You may also like...